Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • naturegirl
    Post count: 1

    I’m very interested in learning more from others who have treated their Graves with methimazole during perimenopause. I’ve had hyperthyroidism for 25 years, but it only got bad enough to treat this year.

    But as my dosage of methimazole decreases, I’m finding that my need for medication seems to vary throughout my cycle. Though I have not adjusted medication levels, I also suspect that my blood work results could vary greatly depending on when in my cycle the blood was drawn.

    Based on my symptoms, from the time a get my period and for about a week after, I switch to being hypo and want to sleep 10-12 hours a day. But for the rest of the cycle, I am back to hyper with tachycardia that is bad enough to cause insomnia.

    My doctor knows nothing about how progesterone could relate to Graves disease, though she does think that lower estrogen levels could play a part in aggravating my graves in general. But knowing that progestrone levels are higher during perimenopause, I can’t help but wonder if it plays a role in aggravating my Graves symptoms in ways a patient of another age may not experience.

    Note: I have not experienced any perimenopause symptoms to date despite being 47. Only hyperthyroid symptoms with tachycardia and pulmonary hypertension being the most bothersome. Granted, I’m much better than I was seven months ago, but I also feel as if there are nuances to this disease that my endocrinologist is simply not aware of.

    Current dosage of methimazole has been 5mg a day, though my doctor wants to drop to 2.5/5mg every other day despite my resting heart rate being between 100 and 110, and no improvement in my lab results in the past two months of taking 5mg daily.

    So my questions are:

    What have others who have undergone methimazole treatment during perimenopause experienced and learned that they suspect is outside the norm?

    What have others whose treatment seems to have plateaued, with no changes in symptoms or lab work results for a few months, experienced as they continue to back off their dosage despite hyper symptoms continuing?

    Thanks in advance.

    Kimberly
    Online Facilitator
    Post count: 4260

    Hello and welcome! That is a good question…it certainly makes sense that all of the hormones are interconnected, but I haven’t seen any research where methimazole dose needs to be adjusted based on monthly cycles.

    We are fellow patients here, not docs, but I would certainly ask your doctor for his/her rationale as to why your dose should be dropped with your heart rate still high and labs not improving. Some patients are prescribed beta blockers to provide temporary relief from rapid heart rate and other symptoms, although this is not an option for everyone (such as patients with asthma).

    A second opinion might be helpful as well. You can check out the “Looking for a Doctor?” thread in the announcements section of the forum to find a doctor near you.

    Hope you can get some answers!

    LH
    Post count: 1

    Hello,
    I was on Methimazole five years ago and I am 46. It helped keeping the blood work within the acceptable level, but physically I did not feel a vast improvement. Perhaps it was subtle. I was on 10mg a day and it got cut back to 5mg a day. I gained 45 pounds from the medication and once I was off the medication, the weight started to come off. The blood work came back normal. I took the medication for 1 year and I am not on medication for Graves’ now. I still see the endocrinologist every year. I was tired too and I had the brain fog. These problems were especially pronounced near the monthly cycle. One thing that helped me was to take an iron supplement for few days right before the cycle and during. Otherwise I had trouble getting out of bed. I would sleep for a long time and when woken up, physically I had trouble moving. This is difficult to do but I found being on paleo or whole30 really helped me physically. Admittedly these programs are hard to keep up and nutritionally I have to make sure I eat foods that are good for me and take a multivitamin. On these programs, choices of food can get limited. I do cheat occasionally with smaller quantities, and I still see a big difference in how I feel. Everyone is different, but for me, I believe this is the reason why I was able to keep the blood work normal without the medication. I found a good decaf coffee and this helped me lower my blood pressure and the heart beats.

    For the sleeping problem though, an iron supplement was what I took for a few days. I would see an improvement within a couple of days.

    LH

    Kimberly
    Online Facilitator
    Post count: 4260

    Hello and welcome! With Graves’, it is possible to go from hyper to hypo, even without RAI or surgery. If you are feeling hypo symptoms (fatigue is a big one – also joint pain, unexplained weight gain, constipation, dry skin, cold intolerance, and slow pulse), definitely check in with your doctor to get labs done, even if you are in between your annual appointments.

    This happened to me, and I am still working on getting my dose of replacement hormone tweaked. But the sooner that you can catch it, the better.

    emmtee
    Post count: 148

    I think Kimberly made some really good points. With a resting heart rate like yours, I wonder why beta blockers haven’t been suggested already. Maybe you’re one of the patients, as Kimberly suggested, who isn’t able to take them?

    I also question why your doctor is lowering your dose when there has been no improvement in your labs. I noticed that in your second question, you asked for input from anyone who continued to back off their dosage despite their symptoms continuing. Is it your goal to reduce your dosage of methimazole, or is this something the doctor suggested for another reason? I think we must be missing some information. Otherwise, this doesn’t make much sense. If you’re not comfortable with the direction your endo is going, by all means, look for a second opinion.

    To answer your questions:

    1. I’m afraid my experience was a little too far outside the norm to be of any help to you. When I was 46, I had emergency colon surgery, and any irregularities in my cycle afterward were chalked up to stress from the surgery. At the same time, I was having symptoms of Graves’, though it wasn’t diagnosed until I was 47. Around that time it was pretty clear that I was in perimenopause, never knowing what to expect from month to month. I never noticed any correlation between my dose of methimazole and my menopause symptoms.

    2. I kind of addressed this above. This is very unusual, so you may not get much input.

Viewing 5 posts - 1 through 5 (of 5 total)
  • You must be logged in to reply to this topic.